Management of an oral ingestion of transdermal fentanyl patches: A case report and literature review

Andrew C. Faust, Ralph Terpolilli, Darrel W. Hughes

Research output: Contribution to journalArticle

14 Scopus citations

Abstract

Purpose. Fentanyl is available as a transdermal system for the treatment of chronic pain in opioid-tolerant patients; however, it carries a black box warning due to both the potency of the product and the potential for abuse. In this report, we describe a case of transbuccal and gastrointestinal ingestion of fentanyl patches and the management of such ingestion. Summary. A 32-year-old man was brought to the emergency department (ED) via emergency medical services for toxic ingestion and suicide attempt. The patient chewed and ingested two illegally purchased transdermal fentanyl patches. In the ED, the patient was obtunded, dizzy and drowsy. Initial vital signs showed the patient to be afebrile and normotensive with a heart rate of 63, respiratory rate of 16, and oxygen saturation of 100 on 2 liters nasal cannula after administration of 2 milligrams of intravenous naloxone. The patient was treated with whole bowel irrigation and continuous intravenous naloxone infusion for approximately 48 hours without complications. Conclusion. Despite numerous case reports describing oral ingestion of fentanyl patches, information on the management of such intoxication is lacking. We report successful management of such a case utilizing whole bowel irrigation along with intravenous push and continuous infusion naloxone.

Original languageEnglish (US)
Article number495938
JournalCase Reports in Medicine
Volume2011
DOIs
StatePublished - 2011

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Management of an oral ingestion of transdermal fentanyl patches: A case report and literature review'. Together they form a unique fingerprint.

  • Cite this